Fever and childhood illness

The administration of over-the-counter medication for fever may lead to the worsening of some infectious diseases, according to a recent study from Japan. Physicians or parents may administer medication to relieve fever, but in doing so, may increase or prolong the illness-associated viral shedding. The lowered fever may also reduce the body’s ability to fight the infection. Some feel that other features of the immune system are activated by fever. (Acta Paediatrica Japonica 36:375-378, 1994). Acetaminophen (paracetamol) was administered in this study, but other studies have cautioned that phenacetin may produce nephrotoxicity, aspirin may cause Reye’s syndrome or intestinal bleeding, and paracetamol or Tylenol may cause hepatotoxicity. Some of these medications have led to accidental death. Copyright 1994 Phylis Austin

About these ads

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Follow

Get every new post delivered to your Inbox.

%d bloggers like this: